When the sachets get mixed-up - benzydamine hydrochloride ingestion

Authors

  • Ana Lopes Dias Pediatric Service of Serviço de Pediatria, Unidade de Vila Real, Centro Hospitalar de Trás-os-Montes e Alto Douro
  • Helena Pereira Pediatric Service of Serviço de Pediatria, Unidade de Vila Real, Centro Hospitalar de Trás-os-Montes e Alto Douro
  • Joana Soares Pediatric Service of Serviço de Pediatria, Unidade de Vila Real, Centro Hospitalar de Trás-os-Montes e Alto Douro
  • Teresa Campos Pediatric Urgency of Centro Hospitalar São João
  • Márcia Quaresma Pediatric Service of Serviço de Pediatria, Unidade de Vila Real, Centro Hospitalar de Trás-os-Montes e Alto Douro

DOI:

https://doi.org/10.25753/BirthGrowthMJ.v24.i3.8544

Keywords:

intoxication, benzydamine, hallucination, children

Abstract

Introduction: The benzydamine hydrochloride is an antiinflammatory drug with analgesic, antipyretic and antimicrobial properties.

Case report: A 4 year and 8 month-old boy is brought to the emergency room with psychomotor agitation and visual hallucinations, starting approximately 1 hour after the accidental ingestion of a sachet of 500 mg of benzydamine hydrochloride. Physical examination showed ataxia, tremor, occasional spasmodic tremors, agitation and visual hallucinations. After gastric lavage and activated charcoal, haloperidol was given due to severe agitation and visual hallucinations. Given the possibility of asphyxiation caused by spasm of the respiratory muscles, he was transferred to a tertiary hospital. With a favorable outcome, the patient received medical discharge on the 2nd day of admission.

Discussion: We alert to the possibility of confusion between oral and topic solutions. Being the hallucinogenic effect the main clinical manifestation, benzydamine ingestion, either intentional or accidental, should be considered in acute psychotic episodes.

Downloads

Download data is not yet available.

References

Settimi L, Davanzo F, Lauria L, Casini ML, Ferrazin F. Oral ingestion of a topical benzydamine hydrochloride-containing gynaecological preparation in association with television advertising in Italy: analysis of cases managed by a National Poison Control Centre. BMJ Open 2012; 2: e000204.

Doğan M, Yılmaz C, Çaksen H, Güven A. A case of benzydamine HCL intoxication. Eastern Journal of Medicine 2013; 11: 26-8.

Ballesteros S, Ramón MF, Martínez-Arrieta R. Ingestions of benzydamine-containing vaginal preparations. Clin Toxicol (Phila) 2009; 47: 145-9.

Mota D, Costa A, Teixeira C, Bastos A, Dias M. Uso abusivo de benzidamina no Brasil: uma abordagem em farmacovigilância. Ciência & Saúde Coletiva 2010; 15: 717-24.

Schvartsman C, Schvartsman S. Intoxicação por benzidamina consequente à ingestão de colutório Antiinflamatório. Pediat (S. Paulo) 1986; 8: 107 9.

Opaleye ES, Noto AR, Sanchez ZM, Moura YG, Galduróz JC, Carlini EA. Recreational use of benzydamine as a hallucinogen among street youth in Brazil. Rev Bras Psiquiatr 2009; 31: 208-13

Souza J, Marinho C, Guilam M. Medicine consumption and the internet: critical evaluation of a virtual community. Rev Assoc Med Bras 2008; 54: 225-31.

Schifano F, Corazza O, Marchi A, Di Melchiorre G, Sferrazza E, Enea A, et al. Analysis of online reports on the potential misuse of benzidamine. Riv Psichiatr 2013;48:182-6

Acar YA, Kalkan M, Çetin R, Çevik E, Çınar O. Acute Psychotic Symptoms due to Benzydamine Hydrochloride Abuse with Alcohol. Case Rep in Psychiatry 2014; 2014: 290365

Gómez-López L, Hernández.Rodríguez J, Pou J, Nogué S. Acute overdose due to benzydamine. Hum Exp Toxicol 1990; 18: 471-3

Balaban OD, Atagun MI, Yilmaz H, Yazar MS, Alpkan LR. Benzydamine abuse as a hallucinogen: a case report. BCP 2013; 23: 276-9

Guru M, Safak Y, Kuru E, Orsel S. Psychotic disorder related to benzydamine hydrochloride abuse: a case report. Bulletin of Clinical Psychopharmacology 2012; 22: 51

Published

2015-09-15

How to Cite

1.
Dias AL, Pereira H, Soares J, Campos T, Quaresma M. When the sachets get mixed-up - benzydamine hydrochloride ingestion. REVNEC [Internet]. 2015Sep.15 [cited 2022Dec.1];24(3):133-5. Available from: https://revistas.rcaap.pt/nascercrescer/article/view/8544

Issue

Section

Case Reports

Most read articles by the same author(s)